Format

Send to

Choose Destination
J Clin Psychiatry. 1996 Mar;57(3):129-35.

Causes of haloperidol discontinuation in patients with Tourette's disorder: management and alternatives.

Author information

1
Department of Psychiatry, New York University School of Medicine, USA.

Abstract

BACKGROUND:

Neuroleptics are considered the mainstay of treatment in Tourette's disorder, and haloperidol is deemed the treatment of choice by many. Factors such as treatment efficacy and the side effects that appear in response to neuroleptic administration have been implicated in affecting medication compliance. However, a detailed evaluation of these factors has yet to be undertaken in Tourette's disorder.

METHOD:

Of 51 consecutive referrals to a Tourette's disorder clinic, 48 met DSM-III-R criteria for Tourette's disorder. Of these 48, 28 had previously received neuroleptics. In this set of 28 patients, 24 (16 male, 8 female) had initially received treatment with haloperidol, and they made up the present sample; their ages ranged from 10.4 to 47.9 years (mean = 27.1), and age at onset ranged from 2 to 16 years. Each patient completed an evaluation consisting of a Tourette Syndrome Questionnaire and a clinical interview with the patient and involoved family members. Charts were also reviewed to gather information concerning side effects and other factors that led to haloperidol discontinuation and/or noncompliance.

RESULTS:

Duration of treatment ranged from 3 days to 14 years (mean = 3.6 years). In this sample, 12.5% (3/24) of the subjects continued medication without interruption (mean +/- SD = 8.4 +/- 5.1 years of medication). Of the 21 patients who discontinued haloperidol, 66.7% (14/21) did so because they experienced intolerable side effects, 9.5% (2/21) because of the fear of experiencing certain side effects, and 14.3% (3/21) because of a combination of these factors. The principal side effects that led to discontinuation included dysphoric reactions, akathisia, nervousness, sedation, dystonic reactions, and cognitive dulling/feeling drugged.

CONCLUSION:

Careful monitoring of side effects and efficacy is essential to continued compliance with haloperidol. In addition, psychoeducation about potential consequences of medication administration may help promote compliance in those patients who develop fears of possible adverse reactions.

PMID:
8617698
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center